DMGT

ISSN 1234-3099 (print version)

ISSN 2083-5892 (electronic version)

https://doi.org/10.7151/dmgt

Discussiones Mathematicae Graph Theory

IMPACT FACTOR 2018: 0.741

SCImago Journal Rank (SJR) 2018: 0.763

Rejection Rate (2017-2018): c. 84%

Discussiones Mathematicae Graph Theory

PDF

Discussiones Mathematicae Graph Theory 23(2) (2003) 215-225
DOI: 10.7151/dmgt.1198

ARBOREAL STRUCTURE AND REGULAR GRAPHS OF MEDIAN-LIKE CLASSES

Bostjan Bresar1

University of Maribor
FERI, Smetanova 17, 2000 Maribor, Slovenia
e-mail: Bostjan.Bresar@uni-mb.si

Abstract

We consider classes of graphs that enjoy the following properties: they are closed for gated subgraphs, gated amalgamation and Cartesian products, and for any gated subgraph the inverse of the gate function maps vertices to gated subsets. We prove that any graph of such a class contains a peripheral subgraph which is a Cartesian product of two graphs: a gated subgraph of the graph and a prime graph minus a vertex. Therefore, these graphs admit a peripheral elimination procedure which is a generalization of analogous procedure in median graphs. We characterize regular graphs of these classes whenever they enjoy an additional property. As a corollary we derive that regular weakly median graphs are precisely Cartesian products in which each factor is a complete graph or a hyperoctahedron.

Keywords: median graph, tree, gatedness, amalgam, periphery, regular graph.

2000 Mathematics Subject Classification: 05C12, 05C75.

References

[1]R.P. Anstee and M. Farber, On bridged graphs and cop-win graphs, J. Combin. Theory (B) 44 (1988) 22-28, doi: 10.1016/0095-8956(88)90093-7.
[2]H.-J. Bandelt and V. Chepoi, Decomposition and l1-embedding of weakly median graphs, European J. Combin. 21 (2000) 701-714, doi: 10.1006/eujc.1999.0377.
[3]H.-J. Bandelt and H.M. Mulder, Regular pseudo-median graphs, J. Graph Theory 4 (1988) 533-549, doi: 10.1002/jgt.3190120410.
[4]H.-J. Bandelt and H.M. Mulder, Pseudo-median graphs: decomposition via amalgamation and Cartesian multiplication, Discrete Math. 94 (1991) 161-180, doi: 10.1016/0012-365X(91)90022-T.
[5]H.-J. Bandelt, H.M. Mulder and E. Wilkeit, Quasi-median graphs and algebras, J. Graph Theory 18 (1994) 681-703, doi: 10.1002/jgt.3190180705.
[6]A. Brandstaet, V.B. Le and J.P. Spinrad, Graphs classes: A survey (SIAM, Philadelphia, 1999), doi: 10.1137/1.9780898719796.
[7]B. Bresar, On the natural imprint function of a graph, European J. Combin. 23 (2002) 149-161, doi: 10.1006/eujc.2001.0555.
[8]M. Chastand, Fiber-complemented graphs, I. Structure and invariant subgraphs, Discrete Math. 226 (2001) 107-141, doi: 10.1016/S0012-365X(00)00183-7.
[9]W. Imrich and S. Klavžar, Product graphs: Structure and recognition (Wiley, New York, 2000).
[10]S. Klavžar and H.M. Mulder, Median graphs: characterizations, location theory and related structures, J. Combin. Math. Combin. Comp. 30 (1999) 103-127.
[11]H.M. Mulder, The structure of median graphs, Discrete Math. 24 (1978) 197-204, doi: 10.1016/0012-365X(78)90199-1.
[12]H.M. Mulder, The Interval Function of a Graph, Mathematical Centre Tracts 132 (Mathematisch Centrum, Amsterdam, 1980).
[13]H.M. Mulder, The expansion procedure for graphs, in: R. Bodendiek ed., Contemporary Methods in Graph Theory (B.I.-Wissenschaftsverlag, Manhaim/Wien/Zürich, 1990) 459-477.
[14]C. Tardif, Prefibers and the Cartesian product of metric spaces, Discrete Math. 109 (1992) 283-288, doi: 10.1016/0012-365X(92)90298-T.
[15]M.L.J. van de Vel, Theory of convex structures (North Holland, Amsterdam, 1993).

Received 26 September 2001
Revised 6 February 2002


Footnotes:

1Supported by the Ministry of Education, Science and Sport of Slovenia under the grant Z1-3073-0101-01.